Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 38, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 22, 2019, 7:14 PM CDT for 4 counties in Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2019, 7:14 PM CDT (00:14 UTC)
- Expired
- Jun 22, 2019, 11:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 8:21 PM CDT | HEAVY RAIN 3 | Beattie, KS | VIA SOCIAL MEDIA PHOTO. RURAL FLOODING OCCURRING AS WELL. |
| Jun 22, 8:30 PM CDT | HEAVY RAIN 3.1 | 2 N Beattie, KS | 1 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2860 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted.
169
WGUS53 KTOP 230014
FFWTOP
KSC013-085-117-131-230415-
/O.NEW.KTOP.FF.W.0038.190623T0014Z-190623T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
714 PM CDT Sat Jun 22 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Nemaha County in northeastern Kansas...
Northeastern Jackson County in northeastern Kansas...
Brown County in northeastern Kansas...
Marshall County in northeastern Kansas...
* Until 1115 PM CDT.
* At 714 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Marysville, Hiawatha, Sabetha, Seneca, Horton, Blue Rapids,
Frankfort, Centralia, Axtell, Wetmore, Everest, Fairview, Robinson,
Morrill, Beattie, Whiting, Bern, Corning, Summerfield and Netawaka.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4000 9534 3965 9534 3965 9556 3960 9557
3957 9579 3957 9670 4000 9670
$$1 follow-up statement
348 WGUS73 KTOP 230322 FFSTOP Flash Flood Statement National Weather Service Topeka KS 1022 PM CDT Sat Jun 22 2019 KSC013-085-230330- /O.CAN.KTOP.FF.W.0038.000000T0000Z-190623T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson-Brown- 1022 PM CDT Sat Jun 22 2019 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN JACKSON AND BROWN COUNTIES IS CANCELLED... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4000 9605 3962 9640 3966 9658 4000 9654 $$ KSC117-131-230415- /O.CON.KTOP.FF.W.0038.000000T0000Z-190623T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nemaha-Marshall- 1022 PM CDT Sat Jun 22 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTHWESTERN NEMAHA AND EASTERN MARSHALL COUNTIES... Up to three inches of rain fell around Beattie this evening as reported by trained spotters. Flash flooding is expected to begin shortly or is already occurring. Some locations that will experience flooding include... Frankfort, Axtell, Beattie and Summerfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4000 9605 3962 9640 3966 9658 4000 9654 $$ Skow
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:39 PM CDT, 35 minutes earlier.
Area forecast discussion, Jun 22, 6:39 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Topeka KS 639 PM CDT Sat Jun 22 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 329 PM CDT Sat Jun 22 2019 Main concern this afternoon and evening will be convection rapidly developing across the area. Latest satellite trends show building cumulus along a frontal boundary across central Kansas as well as a northward moving warm front across east central Kansas. These were developing in areas of deep moisture convergence, especially just north of the surface low in south central Kansas. Good deep moisture advection was occurring across eastern Kansas at 19Z and surface dew points have risen into the mid and upper 70s across east central Kansas. The atmosphere was becoming increasingly unstable with SBCAPE exceeding 4000 J/kg across much of the CWA at 19Z. Effective shear of 30 to 45 kts was observed with the highest across north central Kansas. Some backing of the low level winds in central and north central Kansas will locally enhance low level helicity so cannot rule out an isolated tornado. Also along with the severe threat of winds and hail will be locally heavy rainfall potential. As stated above good deep moisture flux into eastern Kansas will make for efficient precipitation potential where storms could quickly produce 1 to 2 inches of rainfall. precipitable water values look to rise to near 1.8 inches across the area. Expect one round this evening and then a second toward sunrise from an MCS from western Kansas. Given the amount of moisture expected have decided to issue a flash flood watch for much of the area through 1 PM Sunday. May need to possibly extend parts of east central Kansas longer depending on where the frontal boundary is located. Overall severe threat could be minimized if morning convective debris limits destabilization in the afternoon hours. .LONG TERM...(Sunday night through Saturday) Issued at 329 PM CDT Sat Jun 22 2019 Majority of the active convection should be well east and southeast of the area by Sunday evening. Axis of short-wave trough still upstream by 00Z Monday with strengthening upper-level jet rotating northeastward toward eastern Nebraska by 06z Monday. Significant westerly component to low-level winds Sunday evening, but appears enough lingering modest instability could be in place for some scattered evening convection, primarily across northeast and east- central Kansas. Seasonably cool and dry day for Monday. Increasingly moist and conditionally unstable air begins to return Monday night. Despite decent low-level theta-e advection, soundings look generally unsupportive of convection until later Tuesday. By that time, typical summer airmass in place with abundant CAPE and only limited convective inhibition, but also not much in the way of any substantial source of initiation. GFS does kick out some modest QPF late Tuesday. There may be a very weak boundary near KS/NE border then, and going forecast has this well-covered with low-chance PoPs. Wed-Fri look more like summer with slowly rising mid-level heights and weakening flow. Could be some isolated late-afternoon/early- evening thunderstorm activity as mid-level temps don't become prohibitively warm through the forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 635 PM CDT Sat Jun 22 2019 Clusters of TSRA are expected to continue at or in vicinity of terminals throughout the overnight period. Highest confidence in reduced categories is through 06Z before the first wave exits eastward. Short term models are trying to lift another wave of TSRA during the morning period, but there is still some uncertainty with coverage. Behind the departing sfc trough, light southerly winds veer towards the southwest towards the end of the period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for KSZ010>012- 022>024-026-035>040-054>056-058-059. && SHORT TERM...53 LONG TERM...Manion AVIATION...Prieto
Hazardous weather outlook, Jun 22, 3:42 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 342 PM CDT Sat Jun 22 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-232045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 PM CDT Sat Jun 22 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Storms are expected this afternoon and tonight. These storms may become severe with large hail and damaging winds. In addition, heavy rainfall could result in flash flooding and a flash flood watch is in effect for much of the area. A tornado cannot be ruled out this afternoon and evening. Flooding along several rivers will continue into next week. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of severe storms is possible Sunday along with locally heavy rainfall in the morning. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 22, 6:10 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HEAVY RAIN 1 W OZAWKIE 39.23N 95.49W
06/22/2019 E1.50 INCH JEFFERSON KS PUBLIC
1.5 INCHES IN 30 MINUTES.
&&
SMBLocal storm report, Jun 22, 6:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG OZAWKIE 39.23N 95.47W
06/22/2019 JEFFERSON KS EMERGENCY MNGR
1 TO 2 INCH TREE LIMBS DOWN. DELAYED REPORT.
&&
JPSpecial weather statement, Jun 22, 6:46 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
646 PM CDT Sat Jun 22 2019
KSZ022-023-036>038-230015-
Wabaunsee-Geary-Pottawatomie-Riley-Morris-
646 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHERN MORRIS...WESTERN WABAUNSEE AND CENTRAL POTTAWATOMIE
COUNTIES UNTIL 715 PM CDT...
At 645 PM CDT, Doppler radar was tracking winds surging out from
thunderstorms along a line extending from 3 miles southwest of
Olsburg to 7 miles southeast of Ogden to near White City. Movement
was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Manhattan, Wamego, Alma, Westmoreland, St. George, White City, Alta
Vista, Dwight, McFarland, Belvue, Louisville, Tuttle Creek Lake and
Volland.
This includes Interstate 70 between mile markers 307 and 330.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3946 9618 3919 9616 3877 9639 3880 9682
3899 9668 3938 9671
TIME...MOT...LOC 2345Z 243DEG 30KT 3939 9665 3903 9661 3883 9675
SkowLocal storm report, Jun 22, 6:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
652 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 3 ENE KEATS 39.23N 96.65W
06/22/2019 E60 MPH RILEY KS TRAINED SPOTTER
&&
SMBLocal storm report, Jun 22, 7:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM FLASH FLOOD 5 NNW PERRY 39.15N 95.42W
06/22/2019 JEFFERSON KS EMERGENCY MNGR
94TH ROAD BETWEEN KINGMAN AND FERGUSON ROAD
CLOSED DUE TO WATER OVER THE ROADWAY.
&&
JPLocal storm report, Jun 22, 7:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM FLASH FLOOD 1 N HORTON 39.67N 95.52W
06/22/2019 BROWN KS STORM CHASER
REPORT OF MULTIPLE STREETS FLOODED WITHIN
THE TOWN.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 41 min |
| Jun 22, 7:22 PM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 23 min |
| Jun 22, 7:39 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Pottawatomie | 51 min |
| Jun 22, 7:50 PM CDT | Special Weather Statement | TOP | Shawnee | 25 min |
| Jun 22, 7:56 PM CDT | Areal Flood Advisory | TOP | Dickinson, Morris | 3 hr |
| Jun 22, 8:17 PM CDT | Special Weather Statement | TOP | Jefferson, Lyon, Shawnee | 28 min |
| Jun 22, 8:41 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 19 min |
| Jun 22, 8:47 PM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Lyon, Osage | 28 min |
| Jun 22, 9:06 PM CDT | Special Weather Statement | TOP | Coffey, Franklin | 54 min |
| Jun 22, 9:11 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 3 hr |
| Jun 22, 9:18 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee | 3 hr |
| Jun 22, 9:31 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage | 33 min |
| Jun 22, 9:49 PM CDT | Flash Flood Warning | TOP | Coffey, Franklin, Osage | 4 hr |
| Jun 22, 9:52 PM CDT | Special Weather Statement | TOP | Anderson | 23 min |
| Jun 22, 9:55 PM CDT | River Flood Warning | TOP | Pottawatomie | 24 hr |
| Jun 22, 11:04 PM CDT | Areal Flood Warning | TOP | Marshall, Nemaha | 6 hr |
| Jun 22, 11:46 PM CDT | Special Weather Statement | TOP | Marshall, Washington | 59 min |
| Jun 23, 12:59 AM CDT | Special Weather Statement | TOP | Lyon | 46 min |
| Jun 23, 1:10 AM CDT | River Flood Warning | TOP | Nemaha | 17 hr |
| Jun 23, 1:32 AM CDT | Areal Flood Advisory | TOP | Clay, Dickinson, Geary, Ottawa, Pottawatomie, Riley | 3 hr |
| Jun 23, 2:22 AM CDT | Special Weather Statement | TOP | Dickinson | 53 min |
| Jun 23, 3:00 AM CDT | Special Weather Statement | TOP | Geary, Morris | 45 min |
| Jun 23, 3:28 AM CDT | Special Weather Statement | TOP | Lyon | 62 min |
| Jun 23, 3:33 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 57 min |
| Jun 23, 4:13 AM CDT | Special Weather Statement | TOP | Shawnee | 62 min |
| Jun 23, 4:35 AM CDT | Areal Flood Advisory | TOP | Geary, Jackson, Morris, Pottawatomie, Riley, Shawnee and 1 more | 3 hr |
| Jun 23, 4:37 AM CDT | Special Weather Statement | TOP | Lyon | 53 min |
| Jun 23, 4:54 AM CDT | Areal Flood Warning | TOP | Jefferson | 12 hr |
| Jun 23, 4:59 AM CDT | Special Weather Statement | TOP | Douglas, Osage | 61 min |
| Jun 23, 5:11 AM CDT | Special Weather Statement | TOP | Coffey | 64 min |
| Jun 23, 5:28 AM CDT | River Flood Warning | TOP | Dickinson | 42 hr |
| Jun 23, 5:28 AM CDT | River Flood Warning | TOP | Riley | 12 hr |
| Jun 23, 5:59 AM CDT | River Flood Warning | TOP | Dickinson | 5 days |
| Jun 23, 6:08 AM CDT | River Flood Warning | TOP | Jackson, Shawnee | 22 hr |
| Jun 23, 6:31 AM CDT | River Flood Warning | TOP | Wabaunsee | 14 hr |
| Jun 23, 6:31 AM CDT | River Flood Warning | TOP | Anderson | 42 hr |
| Jun 23, 6:35 AM CDT | Special Weather Statement | TOP | Coffey | 40 min |
| Jun 23, 6:49 AM CDT | River Flood Warning | TOP | Lyon | 5 days |
| Jun 23, 6:54 AM CDT | River Flood Warning | TOP | Shawnee | 22 hr |
| Jun 23, 6:54 AM CDT | River Flood Warning | TOP | Osage | 23 hr |
| Jun 23, 7:06 AM CDT | Special Weather Statement | TOP | Anderson | 39 min |
| Jun 23, 7:19 AM CDT | River Flood Warning | TOP | Franklin | 55 hr |
| Jun 23, 7:19 AM CDT | River Flood Warning | TOP | Franklin, Osage | 46 hr |
| Jun 23, 7:44 AM CDT | River Flood Warning | TOP | Shawnee | 14 hr |
| Jun 23, 9:26 AM CDT | River Flood Warning | TOP | Lyon | 46 hr |
| Jun 23, 9:30 AM CDT | River Flood Warning | TOP | Lyon | 4 days |
| Jun 23, 9:37 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 36 hr |
| Jun 23, 9:37 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 44 hr |
| Jun 23, 9:40 AM CDT | River Flood Warning | TOP | Pottawatomie | 5 hr |
| Jun 23, 9:44 AM CDT | River Flood Warning | TOP | Cloud | 30 hr |
| Jun 23, 10:02 AM CDT | River Flood Warning | TOP | Franklin | 70 hr |
| Jun 23, 10:21 AM CDT | River Flood Warning | TOP | Clay | 10 hr |
| Jun 23, 11:21 AM CDT | River Flood Warning | TOP | Lyon, Osage | 11 hr |
| Jun 23, 11:57 AM CDT | River Flood Warning | TOP | Geary | 22 hr |
| Jun 23, 12:08 PM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 hr |
| Jun 23, 12:08 PM CDT | River Flood Warning | TOP | Douglas, Jefferson, Shawnee | 31 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.